Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 266, NWS Goodland, KS

July 15, 2018Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2018, 7:52 PM CDT for Gove County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Jul 15, 2018, 8:30 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:35 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 15, 6:35 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
535 PM MDT Sun Jul 15 2018

.SHORT TERM...(This evening through Monday)
Issued at 225 PM MDT Sun Jul 15 2018

Scattered thunderstorms continue to develop along the advancing
cold front in a weak/moderately unstable air mass but with weak
deep layer shear (10-15kts). Severe threat will be rather low,
however slow storm motions and ample moisture could produce some
locally heavy rainfall. More storms will move out of northeast
Colorado which developed in the post frontal upslope regime, but
models suggest they will become less numerous as they move east
tonight. With the upslope wind component reinforced behind the
front, cannot rule out patchy dense fog once again towards
morning. Low temperatures will be in the 60s.

Monday looks to have considerable cloudiness, which may limit
instability potential. Nonetheless, if can get at least some
surface heating will see moderate instability develop by the
afternoon and deep layer shear of around 30kts, best in northern
half. Forcing will be provided by a very weak shortwave coming
over the top of the ridge near the Four Corners. Scattered storms
should develop once again, and with the better shear might see an
isolated severe storm or two. Storm motions remain very slow at
around 10kts, so locally heavy rainfall will continue to be a
threat. High temperatures also dependent on amount of clearing,
but will optimistically go with middle to upper 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 115 PM MDT Sun Jul 15 2018

Monday night through Tuesday...highest precipitation chances
generally east of the CO/KS border during the evening slowly
decreasing from west to east after midnight as plume of 850-500mb
moisture moves away from the area. With boundary layer saturating
after midnight, light winds across the area and recent expected
rainfall areas of fog are expected to develop. For Tuesday
precipitation chances are probably on the optimistic side,
especially early morning as dry air aloft quickly moves in from
the west. Wouldnt be surprised for us to be in a lull for much of
the afternoon as we await another weather system that moves in
toward the end of the day.

Low temperatures in the low to mid 60s with high temperatures in the
mid 80s east (closer to departing precipitation chances and clouds)
with upper 80s to low 90s across the west.

Tuesday night through Wednesday night...precipitation chances
increase during the evening and overnight hours as another weather
disturbance moves through the area from the northwest. Drier air
quickly moves in Wednesday morning continuing through the night
bringing an end to the precipitation leaving a clear to partly
cloudy sky. Low temperatures in the low to upper 60s with high
temperatures in the low to mid 90s.

Thursday...dry weather expected. The latest GFS/ECMWF 700-500mb
fields show a weather disturbance moving into western Kansas and
southwest Nebraska during the afternoon possibly generating a few
thunderstorms. Any threat looks to end by early to mid evening.
850mb temperatures support highs in the mid to upper 90s.

Friday...dry weather expected during the day with a slight chance of
thunderstorms in the overnight hours across the far southern
forecast area where some mid level moisture rotates into the area
around upper level ridge centered over Texas. Afternoon high
temperatures arent quite as hot as previously expected yesterday
with low to mid 90s. Low temperatures in the low to upper 60s.

Saturday...dry weather expected for much of the area during the day.
Will have to watch the far west and northwest portions of the area
where moisture in the 700-500mb layer moves in from the west
possibly firing a few thunderstorms. This area of moisture moves
into the remainder of the area during the night supporting slight
chance pops for some. Afternoon temperatures again in the low to mid
90s with lows in the low upper 60s.

Sunday...currently expecting dry conditions with highs in the low
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM MDT Sun Jul 15 2018

VFR to IFR conditions forecast for the TAFs. Thunderstorm coverage
will be greatest west of the CO border, but may spread close to
KGLD later this evening. These storms will be slow moving, so the
main threat will be heavy rainfall. Overnight an IFR band of
clouds will move in from the northwest impacting KGLD. KMCK
currently looks to be on the northern edge of this band. Chances
for thunderstorms will return Monday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Jul 15, 11:49 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Sun Jul 15 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Sun Jul 15 2018 /1149 AM CDT Sun Jul 15 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Locally heavy rainfall and isolated flash flooding will be possible
in association with any slow moving thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Showers and thunderstorms are expected early this week. Heavy
rainfall and isolated flash flooding will remain possible Monday
through Tuesday night, particularly in areas repeatedly affected by
thunderstorms.

Isolated severe thunderstorms will be possible Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:56 PM CDTSpecial Weather StatementGLDRawlins19 min
Jul 16, 12:12 AM CDTSpecial Weather StatementGLDRawlins33 min
Jul 16, 2:38 PM CDTSpecial Weather StatementGLDGove37 min
Jul 16, 3:37 PM CDTSpecial Weather StatementGLDLogan38 min
Jul 16, 5:12 PM CDTSpecial Weather StatementGLDCheyenne48 min
Jul 16, 5:26 PM CDTSpecial Weather StatementGLDGreeley34 min
Jul 16, 6:55 AM CDTSpecial Weather StatementGLDCheyenne50 min
Jul 16, 4:58 PM CDTSpecial Weather StatementGLDPhillips32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.